Successful Management of Paraquat-Induced Multiorgan Dysfunction Syndrome with Intravenous N-Acetyl Cysteine

Rao, Karthin N and Patil, Navin and Hande, Manjunatha H and Kunder, Sushil Kiran and Avinash, A and Moopen, Zeba and Varghese, George (2016) Successful Management of Paraquat-Induced Multiorgan Dysfunction Syndrome with Intravenous N-Acetyl Cysteine. Research Journal of Pharmaceutical, Biological and Chemical Sciences, 7 (1). pp. 564-566. ISSN 0975-8585

[img] PDF
DisplayPdf.pdf - Published Version
Restricted to Registered users only

Download (580kB) | Request a copy

Abstract

Paraquat, a commonly used herbicide, has been associated with high mortality rates when consumed either accidentally or intentionally. The proposed mechanism is free radical-mediated cell damage, leading to multisystem failure, especially involving the lungs and the kidneys. Ideally, diagnosis should be made early and treatment should be initiated as soon as possible. Prognosis of the patient depends on the quantity of the herbicide consumed. Moderate to severe paraquat poisoning is associated with dire consequences. Given below is a case of paraquat poisoning thatled to the development ofmultiorgan dysfunction syndrome that was successfully managed with hemoperfusion and parenteral N acetyl cysteine as given for paracetamol poisoning.

Item Type: Article
Uncontrolled Keywords: Herbicide; Free radical; Haemoperfusion; N-acetylcysteine; Antioxidant
Subjects: Medicine > KMC Manipal > Medicine
Medicine > KMC Manipal > Pharmacology
Depositing User: KMC Library
Date Deposited: 04 Feb 2016 09:02
Last Modified: 04 Feb 2016 09:02
URI: http://eprints.manipal.edu/id/eprint/145197

Actions (login required)

View Item View Item